On the size distribution of firms: additional evidence from the G7 countries
We analyze the average size distribution of a pool of the G7 group's firms over the period 1987–2000. In particular, firm sizes are measured employing different proxies, and after conditioning on business cycle phases. We find that: (i) the empirical distributions are all consistent with a power law; (ii) point estimates suggest that only in limited cases the exponent is equal to −1, i.e., the resulting size distribution generally is not Zipf; (iii) regardless of the variable employed to measure firm sizes, firms are distributed more equally during recessions than during expansions.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 324 (2003)
Issue (Month): 1 ()
|Contact details of provider:|| Web page: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Thorbj¯rn Knudsen, 2001. "Zipf's Law for Cities and Beyond: The Case of Denmark," American Journal of Economics and Sociology, Wiley Blackwell, vol. 60(1), pages 123-146, 01.
- Johannes Voit, 2000. "The growth dynamics of German business firms," Papers cond-mat/0006260, arXiv.org.
- Brock, W A, 1999. "Scaling in Economics: A Reader's Guide," Industrial and Corporate Change, Oxford University Press, vol. 8(3), pages 409-46, September.
- Stanley, Michael H. R. & Buldyrev, Sergey V. & Havlin, Shlomo & Mantegna, Rosario N. & Salinger, Michael A. & Eugene Stanley, H., 1995. "Zipf plots and the size distribution of firms," Economics Letters, Elsevier, vol. 49(4), pages 453-457, October.
When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:324:y:2003:i:1:p:117-123. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Shamier, Wendy)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.